Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Apr 6, 2021, 2:51 AM CDT for Carlton County, Minnesota. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 6, 2021, 2:51 AM CDT (07:51 UTC)
- Expired
- Apr 6, 2021, 3:15 AM CDT
- In force
- 24 min
- Issued by
- NWS Duluth, MN
County Carlton County, MN
The radar
The Duluth radar (KDLH), 6 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 2:57 AM CDT | HAIL 0.25 | 3 Ne Hermantown, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 7.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3022 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
779
WWUS83 KDLH 060751
SPSDLH
Special Weather Statement
National Weather Service Duluth MN
251 AM CDT Tue Apr 6 2021
MNZ037-060815-
Carlton/South St. Louis-
251 AM CDT Tue Apr 6 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS
COUNTY...
At 250 AM CDT, a strong thunderstorm was over Pike Lake Near Duluth,
or 9 miles northwest of Duluth, moving east at 30 mph.
Wind gusts up to 35 mph, pea size hail, and occasional cloud to
ground lightning can be expected with this storm.
This storm will be near...
Hermantown and Proctor around 300 AM CDT.
Duluth, Superior and City of Rice Lake around 315 AM CDT.
Other locations impacted by this storm include Grand Lake, Cody, Wild
Rice Lake, Twig, Munger, Congdon Park, Spirit Valley, Central
Hillside, Chester Park and Kenwood.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4675 9210 4674 9212 4673 9213 4677 9244
4691 9242 4694 9203 4672 9206
TIME...MOT...LOC 0750Z 278DEG 25KT 4685 9230
$$
Levens/HuyckWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Apr 6, 12:40 AM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Apr 6, 12:40 AM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1240 AM CDT Tue Apr 6 2021 .DISCUSSION...(This evening through Sunday) Issued at 253 PM CDT Mon Apr 5 2021 Near critical fire weather conditions across northeast Minnesota this afternoon, a threat for thunderstorms possibly severe this evening, all followed by very much needed rainfall mid to late this week highlight the forecast. High temperatures in the 70s with relative humidity between 10 and 20 percent will continue this afternoon into the early evening across much of northeast Minnesota away from the influence of Lake Superior. When combined with dry fuels and southeast wind gusts to 20 mph, near critical fire weather conditions are possible. Most of northeast Minnesota and northwest Wisconsin are in a Marginal Risk from SPC for severe thunderstorms for this evening, with a Slight Risk from the Brainerd Lakes area through the I-35 corridor. The threat is greatly dependent on moisture return south of a warm front that has made its way from the Brainerd Lakes through Hayward and Phillips as of 20 UTC. Even still dewpoints to the south of the warm front that will continue to advect into the Northland look even more marginal than before with values in the lower 40s to the lower 50s. Thus, the best chance for severe convection, and perhaps just thunderstorms themselves is from the Brainerd Lakes area towards the I-35 corridor and into northwest Wisconsin where moisture will be greatest. Dewpoints as low as the teens and 20s across much of the Arrowhead of Minnesota as well as a far inland reaching lake breeze will limit the threat for these areas. Regarding forcing, a cold front across northwest Minnesota will propagate east to an International Fall to Brainerd line around 00 UTC, arriving across western Lake Superior around 06 UTC. MLCAPE around 1000-1500 j/kg with steep mid level lapse rates and around 30-35 kts of deep layer shear largely orthogonal to the cold front supports the conditional severe threat for scattered thunderstorms possibly severe this evening. Again this is dependent on moisture return from the south. The 12 UTC CAM suite shows a large spread of solutions from very little organized convection, to the more relatively intense HRRR and FV3-SAR. Large hail to around half dollar size and damaging wind gusts to 60 mph with remain the primary threats with high based discrete storms along the cold front, with convection eventually growing upscale as the warm front continues to propagate north, intersecting with the cold front. Looking ahead to Tuesday night through at least Friday, a very slow moving and closed system will impact the Upper Midwest with a very broad precipitation shield. This is favored to bring very much needed widespread rainfall to the region, possibly 1 to 2 inches by Saturday. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1239 AM CDT Tue Apr 6 2021 Showers and thunderstorms continue to move across the region early this morning associated with a cold front draped over Minnesota. Some strong storms are possible with primarily hazards being strong wind and hail up to penny size in diameter. Conditions will remain VFR for most areas but brief periods of MVFR are possible. A period of gusty northerly winds will follow the front as it moves to the east through the morning. Skies are expected to clear through the early morning hours from west to east with VFR conditions. && .MARINE... Issued at 1015 PM CDT Mon Apr 5 2021 Winds have diminished some from what they were earlier today. However, showers and thunderstorms will continue to move across western Lake Superior for the next several hours and locally higher winds and waves will occur near them. Gusts to 40 knots will be possible with the strongest storms and hail to nickel size will also be possible. These storms will occur ahead of a cold front which will move across the lake tonight switching the wind to northerly for a time. There may also be brief gusts to 25 knots with frontal passage. Tuesday will be dry with winds veering to east to northeast but remaining at or below 15 knots. An area of low pressure will bring widespread rain into the area later Tuesday night into Wednesday. East to northeast winds will increase and be form 15 to around 20 knots with higher gusts by Wednesday morning and they will strengthen further Wednesday into Wednesday night. Some gales will be possible Wednesday into Wednesday night. && .PRELIMINARY POINT TEMPS/POPS... DLH 41 55 39 44 / 40 20 90 80 INL 33 56 35 51 / 10 0 10 60 BRD 41 61 42 51 / 30 20 90 80 HYR 47 60 44 60 / 50 50 90 70 ASX 43 53 39 50 / 50 20 90 70 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...PA AVIATION...Levens/Huyck MARINE...Melde
Hazardous weather outlook, Apr 5, 10:23 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1023 PM CDT Mon Apr 5 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-070330- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1023 PM CDT Mon Apr 5 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Scattered thunderstorms will continue from near Mille Lacs Lake northeast into the Arrowhead and over all of northern Wisconsin late this evening but will diminish from west to east after midnight. A few storms could be strong to severe with large hail to around half dollar size, damaging wind gusts to 60 mph and dangerous lightning. The best chance for severe weather will be from east central Minnesota into northern Wisconsin. Storms over far eastern Minnesota into northern Wisconsin will continue into the early morning hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight chance of thunderstorms across northeast Minnesota and northwest Wisconsin Tuesday night and Wednesday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed tonight. LSZ121-140>148-150-070330- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 1023 PM CDT Mon Apr 5 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Scattered thunderstorms are possible across the western Lake Superior nearshore waters tonight. A few storms could have small hail and wind gusts to 40 kts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Northeast gales may be possible Wednesday and Wednesday night Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Apr 6, 12:18 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1218 AM CDT TUE APR 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL 2 S AMNICON FALLS S.P. 46.57N 91.89W
04/06/2021 E0.25 INCH DOUGLAS WI PUBLIC
&&
KLLocal storm report, Apr 6, 12:19 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1219 AM CDT TUE APR 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HAIL 1 ENE DULUTH 46.78N 92.11W
04/06/2021 E0.25 INCH ST. LOUIS MN TRAINED SPOTTER
THREE-EIGHTHS INCH HAIL.
&&
KLHLocal storm report, Apr 6, 12:54 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1254 AM CDT TUE APR 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL 3 NNE DULUTH 46.82N 92.10W
04/06/2021 E0.88 INCH ST. LOUIS MN PUBLIC
1233 AM HAIL 3 NNE DULUTH 46.82N 92.10W
04/06/2021 E0.88 INCH ST. LOUIS MN PUBLIC
SOCIAL MEDIA WITH PICTURE.
&&Local storm report, Apr 6, 12:59 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1259 AM CDT TUE APR 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM HAIL 2 NNW DULUTH 46.81N 92.14W
04/06/2021 M0.50 INCH ST. LOUIS MN TRAINED SPOTTER
1255 AM HAIL 3 WSW LESTER PARK 46.83N 92.08W
04/06/2021 E0.50 INCH ST. LOUIS MN TRAINED SPOTTER
&&Special weather statement, Apr 6, 2:25 AM CDT, 26 minutes before
Special Weather Statement National Weather Service Duluth MN 225 AM CDT Tue Apr 6 2021 MNZ037-060745- Carlton/South St. Louis- 225 AM CDT Tue Apr 6 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS AND NORTHEASTERN CARLTON COUNTIES... At 224 AM CDT, a strong thunderstorm was near Brookston, or 11 miles north of Cloquet, moving east at 25 mph. Pea size hail and occasional cloud to ground lightning can be expected with this storm. This storm will be near... Saginaw and Fond Du Lac Reservation around 235 AM CDT. Hermantown and Pike Lake Near Duluth around 245 AM CDT. Other locations impacted by this storm include Culver, Grand Lake, Twig, Munger, Burnett, Fish Lake, Alborn and Mahnomen. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4680 9268 4698 9265 4699 9225 4673 9230 TIME...MOT...LOC 0724Z 277DEG 23KT 4689 9254 Levens/Huyck
Special weather statement, Apr 6, 2:51 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
251 AM CDT Tue Apr 6 2021
MNZ037-060815-
Carlton/South St. Louis-
251 AM CDT Tue Apr 6 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS
COUNTY...
At 250 AM CDT, a strong thunderstorm was over Pike Lake Near Duluth,
or 9 miles northwest of Duluth, moving east at 30 mph.
Wind gusts up to 35 mph, pea size hail, and occasional cloud to
ground lightning can be expected with this storm.
This storm will be near...
Hermantown and Proctor around 300 AM CDT.
Duluth, Superior and City of Rice Lake around 315 AM CDT.
Other locations impacted by this storm include Grand Lake, Cody, Wild
Rice Lake, Twig, Munger, Congdon Park, Spirit Valley, Central
Hillside, Chester Park and Kenwood.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4675 9210 4674 9212 4673 9213 4677 9244
4691 9242 4694 9203 4672 9206
TIME...MOT...LOC 0750Z 278DEG 25KT 4685 9230
Levens/HuyckThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 10:16 PM CDT | Special Weather Statement | DLH | Pine | 14 min |
| Apr 5, 10:29 PM CDT | Special Weather Statement | DLH | Pine | 16 min |
| Apr 5, 10:45 PM CDT | Special Weather Statement | DLH | Pine | 15 min |
| Apr 5, 11:00 PM CDT | Special Weather Statement | DLH | Pine | 15 min |
| Apr 5, 11:14 PM CDT | Special Weather Statement | DLH | Pine | 16 min |
| Apr 5, 11:30 PM CDT | Special Weather Statement | DLH | Carlton | 15 min |
| Apr 5, 11:33 PM CDT | Special Weather Statement | DLH | Carlton | 12 min |
| Apr 5, 11:44 PM CDT | Special Weather Statement | DLH | Carlton | 16 min |
| Apr 5, 11:46 PM CDT | Special Weather Statement | DLH | Carlton | 14 min |
| Apr 5, 11:53 PM CDT | Special Weather Statement | DLH | Aitkin | 22 min |
| Apr 5, 11:59 PM CDT | Special Marine Warning | DLH | 31 min | |
| Apr 6, 12:17 AM CDT | Special Marine Warning | DLH | 28 min | |
| Apr 6, 2:25 AM CDT | Special Weather Statement | DLH | Carlton | 20 min |
| Apr 6, 8:47 AM CDT | Small Craft Advisory | DLH | 3 hr | |
| Apr 6, 1:50 PM CDT | Gale Warning | DLH | 47 hr | |
| Apr 5, 7:12 PM CDT | Special Weather Statement | DLH | Ashland | 18 min |
| Apr 5, 7:15 PM CDT | Special Weather Statement | DLH | Sawyer | 15 min |
| Apr 5, 7:29 PM CDT | Special Weather Statement | DLH | Ashland | 16 min |
| Apr 5, 7:44 PM CDT | Special Weather Statement | DLH | Ashland | 16 min |
| Apr 5, 7:59 PM CDT | Special Weather Statement | DLH | Iron | 16 min |
| Apr 5, 8:02 PM CDT | Special Weather Statement | DLH | Douglas | 13 min |
| Apr 5, 8:16 PM CDT | Special Weather Statement | DLH | Douglas | 14 min |
| Apr 5, 9:18 PM CDT | Special Weather Statement | DLH | Iron | 12 min |
| Apr 5, 9:42 PM CDT | Special Weather Statement | DLH | Sawyer | 18 min |
| Apr 5, 9:54 PM CDT | Special Weather Statement | DLH | Washburn | 21 min |
| Apr 5, 10:06 PM CDT | Special Weather Statement | DLH | Sawyer | 9 min |
| Apr 5, 10:17 PM CDT | Special Weather Statement | DLH | Sawyer | 13 min |
| Apr 5, 11:13 PM CDT | Special Weather Statement | DLH | Douglas | 17 min |
| Apr 5, 11:35 PM CDT | Special Weather Statement | DLH | Douglas | 10 min |
| Apr 5, 11:47 PM CDT | Special Weather Statement | DLH | Douglas | 13 min |
| Apr 6, 12:02 AM CDT | Special Weather Statement | DLH | Douglas | 13 min |
| Apr 6, 3:18 AM CDT | Special Weather Statement | DLH | Douglas | 27 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.